Advertisement

Sharp upper and lower bounds for maximum likelihood solutions to random Gaussian bilateral inequality systems

  • Michel Minoux
  • Riadh ZorgatiEmail author
Article
  • 17 Downloads

Abstract

This paper focuses on finding a solution maximizing the joint probability of satisfaction of a given set of (independent) Gaussian bilateral inequalities. A specially structured reformulation of this nonconvex optimization problem is proposed, in which all nonconvexities are embedded in a set of 2-variable functions composing the objective. From this, it is shown how a polynomial-time solvable convex relaxation can be derived. Extensive computational experiments are also reported, and compared to previously existing results, showing that the approach typically yields feasible solutions and upper bounds within much sharper confidence intervals.

Keywords

Random Gaussian inequalities Joint probability maximization Global optimization Fenchel transform Concave envelopes 

Notes

Acknowledgements

Three anonymous Reviewers are gratefully acknowledged for all remarks and constructive comments which resulted in an improved revised version of the paper.

References

  1. 1.
    Andrieu, L., Henrion, R., Römisch, W.: A model for dynamic chance constraints in hydro power reservoir management. Eur. J. Oper. Res. 207, 579–589 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Androulakis, I.P., Maranas, C.D., Floudas, C.A.: \(\alpha BB\): a global optimization method for general constrained nonconvex problems. J. Glob. Optim. 7, 337–363 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bienstock, D., Chertkov, M., Harnett, S.: Chance-constrained optimal power flow: risk-aware network control under uncertainty. SIAM Rev. 56(3), 461–495 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Boyd, S., Barratt, C.: Linear Controller Design: Limits of Performance. Prentice Hall, Englewood Cliffs (1991)zbMATHGoogle Scholar
  5. 5.
    Bremer, I., Henrion, R., Möller, A.: Probabilistic constraints via SQP solver: application to a renewable energy management problem. Comput. Manag. Sci. 12, 435–459 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Charnes, V., Cooper, W.: Chance-constrained programming. Manag. Sci. 6, 73–79 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cheng, J., Lisser, A.: A second-order cone programming approach for linear programs with joint probabilistic constraints. Oper. Res. Lett. 40(5), 325–328 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cheng, J., Houda, M., Lisser, A.: Second-order cone programming approach for elliptically distributed joint probabilistic constraints with dependent rows. Optimization-online DB FILE/2014/05/4363 (2015)Google Scholar
  9. 9.
    Fábián, C.I., Csizmás, E., Drenyovszki, R., van Ackooij, W., Vajnai, T., Kovács, L., Szántai, T.: Probability maximization by inner approximation. Acta Polytech. Hung. 15(1), 105–125 (2018)Google Scholar
  10. 10.
    Floudas, C.A.: Deterministic Global Optimization Theory, Methods and Applications. Kluwer, Dordrecht (2000)CrossRefGoogle Scholar
  11. 11.
    Grant, M., Boyd, S.: The CVX users’ guide. CVX Research Inc., Version 2.1. http://cvxr.com/cvx/doc/cvx (2013). Accessed Dec 2018
  12. 12.
    Grötschel, M., Lovasz, L., Schrijver, A.: Geometric Algorithms and Combinatorial Optimization. Springer, Berlin (1988)CrossRefzbMATHGoogle Scholar
  13. 13.
    Henrion, R., Strugarek, C.: Convexity of chance constraints with independent random variables. Comput. Optim. Appl. 41, 263–276 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Henrion, R., Strugarek, C.: Convexity of chance constraints with dependent random variables: the use of copulae. In: Bertocchi, M., Consigli, G., Dempster, M. (eds.) Stochastic Optimization Methods in Finance and Energy. International Series in Operations Research and Management Science, vol. 163, pp. 427–439. Springer, Berlin (2011)Google Scholar
  15. 15.
    Jagannathan, R.: Chance-constrained programming with joint constraints. Oper. Res. 22, 358–372 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Küçükyavuz, S.: On mixing sets arising in chance-constrained programming. Math. Program. 132(1–2), 31–56 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Liu, X., Küçükyavuz, S., Luedtke, J.: Decomposition algorithm for two-stage chance constrained programs. Math. Program. Ser. B 157(1), 219–243 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Locatelli, M., Schoen, F.: Global Optimization Theory, Algorithms and Applications. SIAM, Philadelphia (2013)CrossRefzbMATHGoogle Scholar
  19. 19.
    Luedtke, J.: An integer programming and decomposition approach to general chance constrained mathematical programs. In: Eisenbrand, F., Shepherd, F.B. (eds.) Integer Programming and Combinatorial Optimization. Lecture Notes in Computer Science, vol. 6080, pp. 271–284. Springer, Berlin (2010)CrossRefGoogle Scholar
  20. 20.
    Luedtke, J.: A branch-and-cut decomposition algorithm for solving chance constrained mathematical programs with finite support. Math. Program. 146(1–2), 219–244 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Luedtke, J., Ahmed, S.: A sample approximation approach for optimization with probabilistic constraints. SIAM J. Optim. 19, 674–699 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Luedtke, J., Ahmed, S., Nemhauser, G.L.: An integer programming approach for linear programs with probabilistic constraints. Math. Program. 122, 247–272 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Meyer, C.A., Floudas, C.A.: Convex envelopes of trilinear monomials with positive or negative domains. J. Glob. Optim. 29, 125–155 (2004)CrossRefzbMATHGoogle Scholar
  24. 24.
    Miller, L.B., Wagner, H.: Chance-constrained programming with joint constraints. Oper. Res. 13, 930–945 (1965)CrossRefzbMATHGoogle Scholar
  25. 25.
    Minoux, M., Zorgati, R.: Convexity of Gaussian chance constraints and of related probability maximization problems. Comput. Stat. 31(1), 387–408 (2016).  https://doi.org/10.1007/s00180-015-0580-z MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Minoux, M., Zorgati, R.: Global probability maximization for a Gaussian bilateral inequality in polynomial time. J. Glob. Optim. 68(4), 879–898 (2017).  https://doi.org/10.1007/s10898-017-0501-5 MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Neumaier, A., Shcherbina, O., Huyer, W., Vinko, T.: A comparison of complete global optimization solvers. Math. Progr. 103, 335–356 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Prekopa, A.: Stochastic Programming. Kluwer, Dordrecht (1995)CrossRefzbMATHGoogle Scholar
  29. 29.
    Rikun, A.D.: A convex envelope formula for multilinear functions. J. Glob. Optim. 10, 425–437 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefzbMATHGoogle Scholar
  31. 31.
    Sakalli, U.S., Baykoç, O.F., Birgören, B.: Stochastic optimization for blending problem in brass casting industry. Ann. Oper. Res. 186, 141–157 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Sherali, H.D., Alameddine, A.: An explicit characterization of the convex envelope of a bivariate bilinear function over special polytopes. Ann. Oper. Res. 25, 197–210 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sherali, H.D., Tuncbilek, C.H.: A reformulation-convexification approach for solving nonconvex quadratic programming problems. J. Glob. Optim. 7, 1–31 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Shih, J.S., Frey, H.C.: Coal blending optimization under uncertainty. Eur. J. Oper. Res. 83, 452–465 (1995)CrossRefzbMATHGoogle Scholar
  35. 35.
    Souza Lobo, M., Vandenberghe, L., Boyd, S., Lebret, H.: Applications of second-order cone programming. Linear Algebra Appl. 284, 193–228 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Stein, O., Kirst, P., Steuermann, P.: An enhanced spatial branch-and-bound method in global optimization with nonconvex constraints. Research Report Karlsruhe Institute of Technology-Germany (22 March 2013)Google Scholar
  37. 37.
    Tawarmalani, M., Sahinidis, N.: Semidefinite relaxations of fractional programs via novel convexification techniques. J. Glob. Optim. 20, 137–158 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Tawarmalani, M., Sahinidis, N.: Convexification and Global Optimization in Continuous and Mixed-Integer Nonlinear Programming. Kluwer, Dordrecht (2002)CrossRefzbMATHGoogle Scholar
  39. 39.
    van Ackooij, W., Henrion, R., Moller, A., Zorgati, R.: On joint probabilistic constraints with Gaussian coefficient matrix. Oper. Res. Lett. 39, 99–102 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    van Ackooij, W., de Oliveira, W.: Convexity and optimization with copulæstructured probabilistic constraints. Optim. J. Math. Program. Oper. Res. 65(7), 1349–1376 (2016)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.LIP6UPMCParis Cedex 05France
  2. 2.EDF Lab Paris-Saclay R&D OSIRISPalaiseauFrance

Personalised recommendations